Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 20, NWS Nashville, TN

November 7, 1996Franklin County, Tennessee

NWS Nashville, TN issued this tornado warning at Nov 7, 1996, 4:04 PM CST for Franklin County, Tennessee. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 7, 1996, 4:04 PM CST (22:04 UTC)
Expired
Nov 7, 1996, 4:45 PM CST
In force
41 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Franklin County, TN

What was reported inside it

TimeReportWhereRemark
Nov 7, 4:17 PM CSTTornado F1Decherd, TN
Nov 7, 4:22 PM CSTTornado F1Oak Grove, TN
Nov 7, 4:24 PM CSTTornado F1Alto, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 072206 RRA
TORBNA
TNC051-072245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CST THU NOV 7 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...FRANKLIN COUNTY
 
DOPPLER RADAR INDICATED A DEVELOPING TORNADO MOVING NORTHEAST AT 35 MPH.
THIS TORNADO WILL MOVE NORTH OF WINCHESTER TO NEAR TIMMS FORD RESERVIOR
AND ESTILL SPRINGS BY 430 PM.
 
THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THIS
COUNTY.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF ST|URDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Nov 7, 9:14 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Nov 7, 9:14 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
910 AM CST THU NOV 7 1996

COLD FRONT EXTENDED ALONG THE MISSISSIPPI RIVER AT 14Z MAKING SLOW
EASTWARD PROGRESS AS WAVE OF LOW PRESSURE MOVES SLOWLY NORTHWARD ALONG
THE FRONT. H5 S/W ACROSS THE SRN PLAINS THIS MORNING WILL DIVE INTO
BASE OF THE TROUGH AND SHOULD HELP TO ACCELERATE THE FRONT EASTWARD
DURING THE AFTERNOON AND EVENING. EXTRAPOLATION OF LINE OF CONVECTION
ON 88D WOULD PUT IT NEAR BNA AROUND 11 AM. THUS GOING FORECAST LUKS ON
TRACK ALTHOUGH TEMPS MAY REACH THE MID 70S (LOWER 70S PLATEAU) BEFORE
LINE OF TSRA MOVES IN.

MORNING BNA RAOB SHOWS LITTLE IN THE WAY OF INSTABILITY. HOWEVER...DRY
AIR ALOFT AND STRONG LOW LEVEL WINDS INDICATE THE THREAT OF DAMAGING
WINDS BEING MIXED DOWN TO THE SFC AS HAS BEEN THE CASE TO OUR WEST THIS
MORNING. FFG RUNNING FROM 1.5 TO 2 INCHES IN ONE HOUR WITH 2 TO 2.5
INCHES FOR THREE HOURS...SO WILL HAVE TO KEEP A CLOSE EYE ON TRAINING
CELLS TODAY.

CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 11:03 AM CSTSevere Thunderstorm WarningOHXDecatur42 min
Nov 7, 11:21 AM CSTSevere Thunderstorm WarningOHXStewart39 min
Nov 7, 11:23 AM CSTSevere Thunderstorm WarningOHXHumphreys, Perry52 min
Nov 7, 11:32 AM CSTSevere Thunderstorm WarningOHXHouston28 min
Nov 7, 12:06 PM CSTSevere Thunderstorm WarningOHXMontgomery39 min
Nov 7, 12:09 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman51 min
Nov 7, 12:25 PM CSTSevere Thunderstorm WarningOHXCheatham, Robertson50 min
Nov 7, 1:03 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Nov 7, 1:06 PM CSTSevere Thunderstorm WarningOHXDavidson, Williamson54 min
Nov 7, 2:34 PM CSTSevere Thunderstorm WarningOHXMacon, Smith41 min
Nov 7, 2:43 PM CSTSevere Thunderstorm WarningOHXClay, Jackson47 min
Nov 7, 3:52 PM CSTSevere Thunderstorm WarningOHXFranklin53 min
Nov 7, 3:57 PM CSTTornado WarningOHXLincoln33 min
Nov 7, 4:15 PM CSTTornado WarningOHXCoffee, Grundy45 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.